Q:

How is statin-induced myopathy managed?

A:

Quick Answer

For most patients, mild statin-induced myopathy resolves itself within two months, according to U.S. Pharmacist. The standard treatment for severe statin-associated myopathy is stopping statin therapy. Clinicians may try other statin regimens or non-statin cholesterol-management drugs. Statins are cholesterol-lowering drugs prescribed to patients at risk for heart disease.

Continue Reading

Full Answer

Myopathy, a muscle disease, is a rare but major side effect of statin drugs, explains U.S. Pharmacist. About 1.5 to 5 percent of patients who take statins report symptoms of myopathy. The causes of myopathy are not well understood, but the incidence may be related to the statin dose. Risk factors for myopathy are female gender, advanced age and low body-mass index.

Patients who experience statin-induced myopathy should rule out other contributing factors, states U.S. Pharmacist. Contributing factors include some medications, vitamin D deficiency, alcohol abuse and strenuous exercise. Doctors of patients who experience myopathy should screen them for hypothyroidism and liver disease, as they are also contributing factors, according to the American Diabetes Association.

Switching statins may reduce myopathy, as there is evidence that some patients tolerate some types of statins better than others, explains the American Diabetes Association. Another recourse is to switch to a slow-release statin that can be taken less frequently. Statin-intolerant patients at risk for cardiovascular disease should adopt lifestyle measures and consider taking non-statin drugs to reduce their cholesterol levels, advises the American Diabetes Association.

Learn more about Conditions & Diseases

Related Questions

Explore